Lipoatrophy induced by subcutaneous administration of octreotide in the treatment of acromegaly


Atmaca A., Erbas T.

EXPERIMENTAL AND CLINICAL ENDOCRINOLOGY & DIABETES, cilt.113, sa.6, ss.340-343, 2005 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 113 Konu: 6
  • Basım Tarihi: 2005
  • Doi Numarası: 10.1055/s-2005-837664
  • Dergi Adı: EXPERIMENTAL AND CLINICAL ENDOCRINOLOGY & DIABETES
  • Sayfa Sayıları: ss.340-343

Özet

Octreotide is the first somatostatin analogue to become available for clinical use in the treatment of acromegaly. To our knowledge, there are no reports describing lipoatrophy in patients treated with octreotide. Here, we report three patients who developed lipoatrophy after treatment with subcutaneous octreotide. Three patients (all women; 36,43, and 50 years of age) with diagnosis of acromegaly due to pituitary macroadenoma who had undergone transsphenoidal surgery and radiotherapy received subcutaneos octreotide because of uncontrolled disease. The dose of octreotide was increased gradually in all patients. Lipoatrophy was noticed around the injection sites after about 6 years, 30 months, and 4 years of subcutaneous octreotide treatment in all patients. Thereafter, subcutaneous octreotide treatment was changed to intramuscular octreotide-LAR injection in all patients. In two of them, lipoatrophy around all injection sites did not regress after about 8 and 12 months of octreotide-LAR treatment, respectively. In the third patient, lipoatrophy around the injection sites regressed after 12 months of octreotide-LAR treatment. These cases highlight a potential for subcutaneous octreotide to induce lipoatrophy. The underlying mechanism is unknown but an immunological mechanism which is seen in lipoatrophy induced by insulin may be involved in the pathogenesis. Besides; simple trauma, personal susceptibility, mistakes in the administration of the drug, a problem in drug pH, or an idiosyncratic reaction of adipocytes to octreotide or additives in the drug may have caused lipoatrophy in our patients. Lipoatrophy in these cases was observed on long-term subcutaneous octreotide administration. Although intramuscular octreotide-LAR has largely replaced subcutaneous octreotide, we suggest close clinical follow-up for lipoatrophy in patients who are still on subcutaneous octreotide.